Alert archive / Minnesota / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 1, NWS Twin Cities, MN

May 4, 1999Yellow Medicine County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at May 4, 1999, 3:58 AM CDT for Yellow Medicine County, Minnesota. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 4, 1999, 3:58 AM CDT (08:58 UTC)
Expired
May 4, 1999, 4:30 AM CDT
In force
32 min
Issued by
NWS Twin Cities, MN
Area
Whole counties

County Yellow Medicine County, MN

What was reported inside it

TimeReportWhereRemark
May 4, 4:05 AM CDTHail 0.75Granite Falls, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1999-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 220 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1999-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
220 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
2010 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KMSP 040900 RRA
SVRMSP
MNC173-040930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
358 AM CDT TUE MAY 4 1999

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YELLOW MEDICINE COUNTY IN WEST CENTRAL MINNESOTA

* UNTIL 430 AM CDT

* AT 358 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTH OF HANLEY FALLS...OR ABOUT 11
  MILES SOUTH OF GRANITE FALLS...MOVING NORTH AT 35 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  GRANITE FALLS
  WOOD LAKE
  HANLEY FALLS

THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:10 AM CDT, 48 minutes earlier.

Area forecast discussion, May 4, 3:10 AM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
310 AM CDT TUE MAY 4 1999

MAIN CONCERN WITH THIS FCST IS PCPN CHCS NEXT FEW DAYS. CURRENT
ROUND OF TSTM ACTIVITY IN WRN FCST AREA FUELED BY WEAK ISENTROPIC
ASCENT OF UNSTABLE AIRMASS TO THE S. WOULD EXPECT THIS TO CONTINUE
THROUGH THE MORNING...AND WILL KEEP POPS FAIRLY HIGH IN THE WEST.
LOOKING AT 80H LI OFF ETA/NGM YEILDS SOME INDICATION THAT MODELS
ARE HAVING DIFFICULTY INTERPRETING DEEP ELEV MIXED LAYER. BASED ON
00Z SOUNDINGS TO OUR S...APPRS THAT NGM IS MORE REALISTIC IN THE
SHORT TERM.

MODELS EXHIBITING QUITE A FEW PROBLEMS WITH HANDLING THE INCOMING
SYSTEM OVER THE PAST FEW RUNS. ALL WANT TO BRING IN A SLOWER...
DEEPER...AND MORE SRN SOLUTION THAN FCST 24 HRS AGO. IN ADDITION...
APPRS STG CNTRL US 00Z CONVECTION MAY HAVE AFFECTED THERMODYNAMIC
FIELDS. HAVE DECIDED TO TRY A BLEND OF PERSISTENCE AND AVN.

POWERFUL JET CROSSING THE WEST COAST IS CLEARLY EVIDENT ON 6.7 WV...
AS IS DEEPENING NEG-TILT LONG WAVE TROF. AVN BRINGS JET SEWD...
DIGGING OUT AN UPR LOW OVR WRN KS BY 24 HRS. THIS LEAVES MN UNDER
THE INFLUENCE OF BROAD DIFFLUENT FLOW ALOFT THROUGH THE PERIOD.
EVENTUALLY...UPR LOW IS TRACKED INTO THE VICINITY OF NE NEB BY
48 HRS. EFFECT OF CONVECTION OVR THE SRN PLAIN IS UNKNOWN ATTM...
BUT SEEMS THAT MOISTURE SUPPLY MAY BE SOMEWHAT LIMITED. EXPECT AN
INCREASING CHC OF TSTMS THROUGH 60 HRS AS UPR LOW APPROACHES.

.MSP...NONE
DAVIS

Nearby

Severe Thunderstorm Warnings in Minnesota, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.